Kentucky, 2016

Flash Flood and Damaging Winds in Kentucky, August 27 to 28, 2016

August 27 to 28, 2016 · NWS LMK · 10 events in 9 counties and zones

The combination of a weak front in the area and very warm and moist air produced scattered thunderstorms across central Kentucky during the afternoon and evening hours August 27 and 28. A few storms produced severe winds which brought down trees and also resulted in localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

The combination of a weak front in the area and very warm and moist air produced scattered thunderstorms across central Kentucky during the afternoon and evening hours August 27 and 28. A few storms produced severe winds which brought down trees and also resulted in localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 27, 1:19 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 27, 1:19 PM CST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
319 PM EDT SAT AUG 27 2016

.SHORT TERM (Now through Sunday Night)...
Issued at 255 PM EDT Sat Aug 27 2016

An outflow boundary from the complex of storms moving through
central Indiana today continues to move east across our region
(mainly southern IN/north central KY).  Although there's not much
more than 20-25 mph wind gusts with this boundary, it is helping to
break down capping over our region spawning showers/storms in its
wake. Expect this activity to continue through the northern
Bluegrass through this evening.  In addition a shortwave moving
northwest along the southern periphery of the ridge is sparking
convection over central TN currently and high-res models do indicate
that it will cause more convection over south central KY this
evening.  As far as storm threats, don't think we'll see much of a
severe wx threat but a few strong storms are possible with gusty
winds and heavy rainfall.

Expect showers/storms to diminish after sunset with a mostly dry
overnight period.  Low temperatures will range through the lower 70s
tonight.

For Sunday, expect the ridging to be weaker with many short range
models indicating a shortwave should arrive during the afternoon
hours to kick off isld-sct showers/storms.  Again, not anticipating
any severe wx but a few strong storms with strong wind gusts may
occur.  Heat indices will continue to be a concern on Sunday
afternoon reaching around 100 degrees.  Lows Sun night will again
range through the low 70s.

.LONG TERM (Monday through Saturday)...
Issued at 315 PM EDT Sat Aug 27 2016

Hot, muggy weather will continue through mid week with highs in the
90s and dewpts hanging in the 70s/upper 60s.  Small convection
chances will continue with slight disturbances in the flow.  The
best days early this week for showers/storms will be Monday and
Wednesday.

For the latter part of the week, models indicate a welcome cool down
as a cold front finally moves through the region.  High temps will
drop back into the low to mid 80s Thu-Sat with lower humidity
expected.  We'll see a lull in precipitation as well for the latter
half of the week.

&&

.AVIATION (18Z TAF Update)...
Issued at 130 PM EDT Sat Aug 27 2016

A complex of storms was moving through SDF and points NE and will
slowly continue to do so through the afternoon hours.  This complex
should provide SDF with VCTS for the next few hours.  Later this
afternoon, expect convective develop over south central KY close to
BWG.  Not confident with t-storm chances yet since it will be isld,
but did include VCSH in BWG TAF.  LEX should stay far enough under
the upper ridge to remain convection free for the day.

Tonight expect winds to become light/vrb or calm with some fog
chances possible mainly at BWG/SDF if it rains at the terminal this
afternoon/evening.  Will keep fog light compared to MOS guidance at
this time.

Tomorrow scattered showers/storms are expected mainly during the
afternoon hours just beyond 18Z.

&&

.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&

Short Term........AMS
Long Term.........AMS
Aviation..........AMS
Hazardous weather outlook, Aug 27, 1:23 PM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
323 PM EDT SAT AUG 27 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-281930-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
323 PM EDT SAT AUG 27 2016 /223 PM CDT SAT AUG 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING.
SOME STORMS MAY CONTAIN GUSTY WINDS AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST SUNDAY THROUGH
WEDNESDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
AFTERNOON HEAT INDICES WILL REACH AROUND 100 DEGREES SUNDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

AMS

In the hours before

Special weather statement, Aug 27, 3:38 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
538 PM EDT SAT AUG 27 2016

KYZ028-029-272215-
HARDIN-BULLITT-
538 PM EDT SAT AUG 27 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARDIN AND
SOUTHWESTERN BULLITT COUNTIES...

AT 538 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
ELIZABETHTOWN...MOVING NORTH AT 5 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ELIZABETHTOWN...SHEPHERDSVILLE...RADCLIFF...LEBANON JUNCTION...
COLESBURG...FORT KNOX...CREST...BEECH GROVE...
TUNNEL HILLS AND PITTS POINT.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3793 8598 3797 8572 3781 8573 3781 8574
      3775 8574 3772 8586
TIME...MOT...LOC 2138Z 171DEG 6KT 3781 8582

RJS
Special weather statement, Aug 27, 3:50 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
550 PM EDT SAT AUG 27 2016

KYZ046-272215-
WASHINGTON-
550 PM EDT SAT AUG 27 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WASHINGTON
COUNTY...

AT 550 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SPRINGFIELD...
MOVING NORTH AT 5 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...WILLISBURG...MACKVILLE...POLIN...HARDESTY...
JENKINSVILLE...TEXAS...VALLEY HILL...THOMPSONVILLE AND BATTLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3780 8501 3778 8501 3763 8507 3763 8526
      3764 8527 3784 8527 3781 8504
TIME...MOT...LOC 2150Z 192DEG 6KT 3768 8516

RJS
Special weather statement, Aug 27, 4:08 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
608 PM EDT SAT AUG 27 2016

KYZ066-076-077-272245-
METCALF-ADAIR-CASEY-
608 PM EDT SAT AUG 27 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CASEY...
CENTRAL METCALFE AND ADAIR COUNTIES...

AT 608 PM EDT/508 PM CDT/...RADAR INDICATED STRONG THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF LIBERTY TO
11 MILES SOUTHWEST OF COLUMBIA TO NEAR EDMONTON. MOVEMENT WAS
NORTHWEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...EDMONTON...SPARKSVILLE...NEW LIBERTY...CEDAR FLATS...
CRESTON...BLISS...GARLIN...RHEBER AND DUNNVILLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3706 8574 3711 8547 3726 8524 3727 8520
      3730 8519 3738 8506 3720 8496 3716 8502
      3719 8504 3710 8511 3693 8536 3694 8545
      3690 8547 3686 8564
TIME...MOT...LOC 2208Z 156DEG 12KT 3721 8505 3696 8539 3692 8559

RJS
Special weather statement, Aug 27, 4:30 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
630 PM EDT SAT AUG 27 2016

KYZ039-047-055-067-272315-
MERCER-BOYLE-LINCOLN-ANDERSON-
630 PM EDT SAT AUG 27 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BOYLE...
NORTHWESTERN LINCOLN...MERCER AND EASTERN ANDERSON COUNTIES...

AT 630 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF LAWRENCEBURG TO NEAR
HARRODSBURG TO NEAR DANVILLE. MOVEMENT WAS NORTH AT 5 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
DANVILLE...LAWRENCEBURG...HARRODSBURG...JUNCTION CITY...BURGIN...
RIVERVIEW ESTATES...CALDWELL MANOR...TALMAGE...EBENEZER AND MCBRAYER.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3752 8477 3766 8494 3789 8496 3809 8493
      3773 8471 3773 8473 3772 8473 3772 8474
      3770 8474 3770 8470 3769 8471 3767 8469
      3766 8471 3766 8468 3764 8469 3764 8468
      3765 8467 3764 8467 3759 8464
TIME...MOT...LOC 2230Z 190DEG 5KT 3789 8494 3772 8493 3757 8477

RJS
Special weather statement, Aug 27, 4:47 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
647 PM EDT SAT AUG 27 2016

KYZ054-065-066-077-272330-
ADAIR-CASEY-MARION-TAYLOR-
647 PM EDT SAT AUG 27 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MARION...
WESTERN CASEY...NORTHEASTERN ADAIR AND EASTERN TAYLOR COUNTIES...

AT 647 PM EDT/547 PM CDT/...RADAR INDICATED STRONG THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF LIBERTY TO
6 MILES EAST OF CAMPBELLSVILLE TO NEAR COLUMBIA. MOVEMENT WAS NORTH
AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
CAMPBELLSVILLE...LEBANON...BRADFORDSVILLE...RILEY...CRESTON...
SPURLINGTON...GRAVEL SWITCH...NEW MARKET...NEATSVILLE AND GARLIN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3703 8523 3723 8533 3759 8531 3762 8505
      3758 8503 3755 8504 3755 8502 3735 8495
      3718 8506
TIME...MOT...LOC 2247Z 165DEG 16KT 3740 8509 3731 8523 3711 8522

RJS
Special weather statement, Aug 27, 4:49 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
549 PM CDT SAT AUG 27 2016

KYZ075>077-081-272330-
METCALF-ADAIR-CUMBERLAND-MONROE-
549 PM CDT SAT AUG 27 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN MONROE...
EASTERN METCALFE...SOUTHWESTERN ADAIR AND NORTHWESTERN CUMBERLAND
COUNTIES...

AT 549 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM COLUMBIA TO 6 MILES EAST OF EDMONTON TO 7
MILES NORTHEAST OF TOMPKINSVILLE. MOVEMENT WAS NORTHWEST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...TOMPKINSVILLE...EDMONTON...FLATWOOD...SPARKSVILLE...SUMMER
SHADE...CEDAR FLATS...BLISS...SULPHUR LICK AND PICKETT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3672 8579 3706 8561 3713 8547 3716 8539
      3719 8535 3721 8532 3704 8523 3690 8543
      3670 8552
TIME...MOT...LOC 2249Z 129DEG 5KT 3711 8529 3701 8550 3679 8559

RJS

The radar

The Louisville radar (KLVX), 112 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Adair

When
August 27, 5:00 PM CST
Where
Adair County, 0.55 mi W of Columbia
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
37.100, -85.310

Local law enforcement reported trees down across multiple locations along with damage to a mobile home.

Thunderstorm Wind, Bourbon

When
August 28, 1:45 PM EST
Where
Bourbon County, 0.84 mi ENE of Monterey
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
38.176, -84.307

County officials reported a large tree down on Lexington Road.

Thunderstorm Wind, Fayette

When
August 28, 2:00 PM EST
Where
Fayette County, 1.14 mi NNE of Viley
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.095, -84.543

Local broadcast media reported trees down in the Masterson Station area.

Thunderstorm Wind, Franklin

When
August 28, 2:30 PM EST
Where
Franklin County, 1.77 mi ENE of Slickway
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.190, -84.770

Trained spotters reported trees down in the area.

Thunderstorm Wind, Madison

When
August 28, 3:45 PM EST
Where
Madison County, 0.55 mi E of Middletown
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.580, -84.290

Trained spotters reported trees down in the area due to severe thunderstorm winds.

Flash Flood, Madison

When
August 28, 4:17 PM EST
Where
Madison County, 1.03 mi N of Slate Lick to 0.96 mi N of Slate Lick
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.565, -84.319

Trained spotters reported high water and flash flooding on South Dogwood Drive due to excessive rainfall.

Thunderstorm Wind, Lincoln

When
August 28, 4:50 PM EST
Where
Lincoln County, 1.06 mi SE of Hustonville
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
37.460, -84.805

The Lincoln County emergency manager reported that a barn was blown down on Mt. Salem Road due to severe thunderstorm winds. There was also roof damage to multiple other barns in the area. Two metal silos overturned and damaged.

Thunderstorm Wind, Casey

When
August 28, 5:05 PM EST
Where
Casey County, 1.01 mi N of Middleburg
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
37.365, -84.820

County officials reported trees down on Kentucky Highway 198.

Thunderstorm Wind, Trimble

When
August 28, 5:15 PM EST
Where
Trimble County, 1.13 mi WSW of Milton
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
38.712, -85.388

The local fire department reported that a tree fell down onto a pickup and a house.

Thunderstorm Wind, Jefferson

When
August 28, 5:15 PM EST
Where
Jefferson County, 1.51 mi E of Shively
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
38.182, -85.792

Local broadcast media reported trees down on 3 houses on Churchman Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647025, 647026, 647027, 647028, 647029, 647034, 647033, 647032, 647030, 647031.